Some Triaminic and Theraflu products recalled

Thursday, January 31, 2013 - 8:07pm

Some Triaminic and Theraflu products are being taken off the market because the child-resistant caps failed to function properly, U.S. officials said on Thursday.

The Consumer Product Safety Commission said Triaminic Syrups and Theraflu Warming Relief Syrups for cough, colds and fevers were voluntarily recalled by the manufacturer, Novartis Consumer Health, because the cap could still be removed by a child even with the tamper-resistant seal in place.

Novartis said the last batch of products in question were distributed more than a year ago, so the company believes little remains for sale or in use.

The agency said the products contain acetaminophen and diaphenhydramine, main ingredients in a number of cough, cold and allergy medicines.

Acetaminophen is an anti-inflammatory used to treat pain, while diaphenhydramine is an antihistamine used to treat allergies and colds.

Under federal law, products containing these drugs must be sealed with child-resistant packaging due to the risk of poisoning.

The consumer watchdog said that consumers should stop using the recalled products immediately if they come across any of them and contact Novartis for information about refunds.

According to the consumer agency's website, 24 different types of products are included in the recall.

A consumer complaint in late November triggered the investigation. All of the products were made in the United States.

Julie Masow, a Novartis spokeswoman, told CNN that there are 183 lots included in the recall - 142 of Triaminic Syrups and 41 of Theraflu Warming Relief Syrups.

However, since they were distributed between May 24, 2010, and December 21, 2011, approximately 97% of the Theraflu and Triaminic inventory has already been consumed, returned to Novartis, or quarantined at a Novartis warehouse.

It is likely that very little product remains on store shelves or in homes, Masow said.

So far, Novartis has had 12 reports of children unscrewing the locked caps, including four who ingested the product. One child received medical attention.

The Food and Drug Administration is working with the consumer safety commission on the investigation.

As a precaution, 17 of the products are also being recalled in Canada.
 

News

Reader Comments

Post new Comment